Alert archive / Texas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 148, NWS Fort Worth, TX

May 10, 2003Cooke County, Texas

NWS Fort Worth, TX issued this severe thunderstorm warning at May 10, 2003, 3:20 PM CDT for Cooke County, Texas. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 10, 2003, 3:20 PM CDT (20:20 UTC)
Expired
May 10, 2003, 4:15 PM CDT
In force
55 min
Issued by
NWS Fort Worth, TX
Area
Counties, with a storm outline in the text

County Cooke County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 127 km from the middle of the area, began a volume at 20:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 8.3 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2003-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1389 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2003-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 360 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1389 J/kg
Mixed-layer CIN
-229 J/kg
Mixed-layer LCL
609 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
360 m²/s²
0-3 km storm-relative helicity
354 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

549 
WUUS54 KFWD 102020
SVRFTW
TXC097-102115-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
319 PM CDT SAT MAY 10 2003

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COOKE COUNTY IN NORTH CENTRAL TEXAS

* UNTIL 415 PM CDT

* AT 319 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM 5 MILES WEST OF MUENSTER...MOVING NORTHEAST AT
  30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MUENSTER AROUND 325 PM CDT
  GAINESVILLE AROUND 345 PM CDT

HAIL TO THE SIZE OF NICKELS AND WIND GUSTS TO 60 MPH ARE LIKELY. FOR
YOUR PROTECTION MOVE TO A STURDY SHELTER UNTIL THE STORM PASSES.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STRONG BUILDING AND
STAY INSIDE...AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 3371 9748 3351 9748 3367 9696 3384 9699
          3386 9733

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 2:25 PM CDT, 55 minutes earlier.

Area forecast discussion, May 10, 2:25 PM CDT, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
225 PM CDT SAT MAY 10 2003

18Z SOUNDING STILL HAS AIRMASS QUITE CAPPED ACROSS NORTH
TEXAS...ALTHOUGH ELEVATED THUNDERSTORMS HAVE DEVELOPED.  CAP WEAKENS
TO THE NORTH WITH A TORNADIC SUPERCELL CURRENTLY ABOUT 60-70 MILES
NORTH OF THE RED RIVER IN SOUTHERN OKLAHOMA.  LINE OF ELEVATED
THUNDERSTORMS ACROSS NORTHWEST COUNTIES SHOULD CONTINUE TO DEVELOP
AND INTENSIFY.  SOME OF THESE STORMS MAY PRODUCE LARGE HAIL
...EVEN THOUGH THEY ARE ELEVATED.  CAP WILL BE HARD TO BREAK BUT MAY
OCCUR BETWEEN 21-23Z AT MAX HEATING.  WINDS HAVE REMAINED BACKED TO
THE SOUTH SOUTHEAST ACROSS THE DFW AREA BUT HAVE VEERED TO SOUTH
SOUTHWEST ALONG THE RED RIVER.  IF LOW LEVEL WINDS BACK LATER THIS
AFTERNOON AND THE CAP IS BROKEN...TORNADO POTENTIAL WILL INCREASE
SIGNIFICANTLY...ESPECIALLY NORTH OF A DECATUR...DENTON...MCKINNEY...
GREENVILLE...SULPHUR SPRINGS LINE.  DRY LINE FROM EAST OF WICHITA
FALLS TO GRAHAM...TO EAST OF SAN ANGELO SHOULD CONTINUE MOVING
EASTWARD AS STRONG SHORTWAVE TO THE NORTH MOVES RAPIDLY EASTWARD.
DRY LINE WILL MOVE TO NEAR INTERSTATE 35 BETWEEN 00-03Z...AND OUT OF
SOUTHEAST COUNTIES 06-09Z.  TOMORROW WILL BRING COOLER...DRIER
...AND SMOKELESS AIR INTO THE AREA WITH WINDS NORTH TO NORTHEAST
MOST OF THE DAY.  GRADUAL WARMING TREND BEGINNING MONDAY AFTERNOON.
LOOKS LIKE POSSIBLE NORTHWEST FLOW EVENT SETTING UP TUESDAY AND
WEDNESDAY AND AGAIN FRIDAY AND SATURDAY.  HUMID CONDITIONS WILL
GRADUALLY RETURN TO THE AREA BY MID WEEK..WITH THE POSSIBILITY OF
THE SMOKE AND HAZE ALSO RETURNING TO THE REGION.

FCSTID =   59
DFW   63  81  57  81 /  40   0   0   0
ACT   64  84  58  84 /  40   0   0   0
PRX   62  80  53  79 /  40   0   0   0
DTO   59  80  55  81 /  40   0   0   0
TKI   61  80  54  80 /  40   0   0   0
DAL   62  81  55  81 /  40   0   0   0
TRL   63  82  55  81 /  40   0   0   0
CRS   65  84  56  82 /  40   0   0   0
TPL   65  85  59  85 /  40   0   0   0

.FWD...WIND ADVISORY FOR THIS AFTERNOON FOR ZONES
TXZ091>095...TXZ100>107...TXZ115>123...TXZ129>135...TXZ141>148...TXZ1
56>162...TXZ174>175.
Hazardous weather outlook, May 10, 12:10 PM CDT, 3 hours 10 minutes before
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-111100-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
1210 PM CDT SAT MAY 10 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT NORTHEAST OF A SHERMAN...TERRELL...TYLER LINE.  THERE IS A
SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT
ACROSS THE REMAINDER OF NORTH TEXAS.

AT NOON A DRY LINE EXTENDED FROM NEAR OKLAHOMA CITY TO WICHITA FALLS
TO ABILENE.  A LINE OF THUNDERSTORMS HAD DEVELOPED IN OKLAHOMA AHEAD
OF THE DRY LINE.  THE STORMS WILL CONTINUE TO DEVELOP AND SPREAD
SOUTHWEST INTO NORTH TEXAS BY EARLY TO MID AFTERNOON.  LOW LEVEL
WINDS REMAIN BACKED TO THE SOUTH OR SOUTH SOUTHEAST ACROSS NORTH
TEXAS.  A MESO LOW PRESSURE SYSTEM IS FORECAST TO DEVELOP JUST WEST
OF THE DALLAS/FORT WORTH AREA AROUND 300-400 PM.  IF THIS OCCURS
WINDS WILL REMAIN BACKED TO THE SOUTH OR SOUTH SOUTHEAST.  THIS WILL
CREATE VERY STRONG WIND SHEAR IN THE LOWER ATMOSPHERE. UPPER AIR
SOUNDINGS INDICATED A STRONG CAPPING INVERSION JUST ABOVE THE
SURFACE ON THIS MORNINGS UPPER AIR DATA.  HOWEVER...IF AFTERNOON
HEATING BREAKS THE CAP...THUNDERSTORMS WILL RAPIDLY BECOME
SEVERE...AND IF GOOD LOW LEVEL SHEAR IS PRESENT...THE TORNADO THREAT
WILL INCREASE SIGNIFICANTLY.  THE GREATEST THREAT OF SEVERE
THUNDERSTORMS AND TORNADOES IS ALONG THE RED RIVER COUNTIES IN THE
MODERATE RISK AREA.  HOWEVER...IF THE CAP IS BROKEN...SEVERE
THUNDERSTORMS WILL BE POSSIBLE ACROSS ALL OF NORTH TEXAS THIS
AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...

THUNDERSTORMS WILL BE POSSIBLE MONDAY THROUGH WEDNESDAY AND AGAIN
NEXT SATURDAY.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTERS WEST OF INTERSTATE 35 MAY NEED TO BE ACTIVATED BY 200 PM...
AND NORTH OF INTERSTATE BY 300 PM.

Nearby

Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.